Alert archive / Indiana / Flash Flood Warnings in 2003
Flash Flood Warning 26, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jul 9, 2003, 5:01 PM EST for White County, Indiana. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 5:01 PM EST (22:01 UTC)
- Expired
- Jul 9, 2003, 7:00 PM EST
- In force
- 119 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County White County, IN
The radar
The Northern Indiana radar (KIWX), 118 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIWX 092206
FFWIWX
INC181-100100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 PM EST WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHITE COUNTY IN INDIANA
* UNTIL 800 PM EST
* AT 501 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN 10 MILES SOUTHWEST OF WOLCOTT...
MOVING EAST AT 20 MPH. THE HEAVIEST RAINS WILL AFFECT THE SOUTHERN
PART OF WHITE COUNTY...WHERE RAINFALL RATES WILL BE 1 TO 2 INCHES
PER HOUR.
* THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT THE FOLLOWING
LOCATIONS...
WOLCOTT
CHALMERS
BROOKSTON
MONTICELLO
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.
LAT...LON 4083 8706 4060 8706 4061 8680 4075 8679
4077 8660 4091 86601 follow-up statement
000 WGUS73 KIWX 100021 FFSIWX INC181-100100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 720 PM EST WED JUL 9 2003 ...FLASH FLOOD WARNING CONTINUES... THE FLASH FLOOD WARNING CONTINUES FOR WHITE COUNTY IN INDIANA UNTIL 800 PM EST... AT 720 PM EST...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN WERE BEGINNING TO EXIT WHITE COUNTY...BUT ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS REMAINED OVER THE COUNTY. DOPPLER RADAR ESTIMATES BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN THIS AFTERNOON AND EARLY EVENING...WITH AN ADDITIONAL QUARTER TO HALF INCH OF RAIN POSSIBLE THROUGH 800 PM EST. EMERGENCY MANAGEMENT REPORTED WATER WAS BEGINNING TO FLOW ACROSS SOME ROADS. THE WATER MAY BECOME DEEP AND COULD SWEEP CARS AND TRUCKS OFF ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS. MOVE TO HIGHER GROUND IMMEDIATELY TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:35 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 9, 3:35 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 335 PM EST WED JUL 9 2003 PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE... SHORT TERM DISCUSSION... PRIMARY CONCERNS ARE AGAIN SEVERE STORM POTENTIAL THIS EVENING AND FLOOD POTENTIAL MUCH OF TONIGHT. TSRA WILL CONTINUE TO WORK ACROSS SOUTHERN TIER OF COUNTY WARNING AND FORECAST AREA NEXT COUPLE OF HOURS. WIND DAMAGE REPORTS HAVE BEEN RECEIVED. OTHER SHOWERS AND STORMS WILL SPREAD INTO NORTHERN SECTIONS OF AREA NEXT COUPLE OF HOURS. PRECIPITATION AMOUNTS WITH LATE AFTERNOON STORMS SHOULD BE UNDER AN INCH. EXPECT ANOTHER THUNDERSTORM COMPLEX...DEVELOPING OVER IOWA PAST HOUR...TO MOVE EASTWARD...IMPACTING FORECAST AREA TOWARD MIDNIGHT. THESE STORMS WILL SPREAD ALONG FRONTAL BOUNDARY LIFTING NORTH ACROSS FORECAST AREA TONIGHT. WITH UPWARD VERTICAL MOTION AIDED BY MID LEVEL SHORTWAVE AND UPPER LEVEL DIFLUENCE UNDER RIGHT ENTRANCE REGION OF UPPER JET...HEAVY RAIN POTENTIAL WILL EXIST. WILL HOLD ON TO FLOOD WATCH FOR SOUTHERN HALF OF FORECAST AREA TONIGHT. WILL HOLD ON TO CHANCE POPS WEST AND LIKELY POPS EAST FOR THURSDAY AS COLD FRONT SLIDES ACROSS REGION. KEPT CHANCE POPS EASTERN SECTIONS FOR THURSDAY NIGHT. ETA AND GFS INDICATED SOME RESIDUAL MOISTURE OVER FORECAST AREA FRIDAY AND SATURDAY...BUT WITH LACK OF DECENT UPWARD VERTICAL MOTION...KEPT FORECAST DRY. DY3-7 DISCUSSION... FEW CHANGES TO GOING GRIDS. HAVE ADDED CHC THUNDER TO DY7. GFS SHOWING STRONGER WAVE/FRONT APPROACHING LATE DY6...BUT HAVE OPTED TO KEEP WORDING ONLY FOR DY7 UNTIL TIMING BETTER RESOLVED. AVIATION DISCUSSION FOR 18Z... THUNDERSTORM COMPLEX MOVING ACROSS NORTHERN ILLINOIS INTO NORTHWEST INDIANA WILL REACH SBN BETWEEN 19Z AND 20Z AND FORT WAYNE A COUPLE OF HOURS LATER. A SECOND ROUND OF THUNDERSTORMS WILL BE LIKELY TONIGHT AS A MID LEVEL DISTURBANCE SLIDES ACROSS LOWER GREAT LAKES REGION AND FRONTAL BOUNDARY LIFTS NORTH. WITH HIGH RELATIVE HUMIDITIES IN BOUNDARY LAYER THROUGH 850 MB...WILL AGAIN SEE MVFR VISIBILITIES AND CEILINGS. BARJENBRUCH .IWX... IN...FLOOD WATCH FOR TONIGHT FOR ZONES INZ013...INZ015... INZ017>018...INZ020...INZ022>027...INZ032>034. MI...NONE. OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ015>016...OHZ024>025. BARJENBRUCH/MURPHY
Hazardous weather outlook, Jul 9, 5:20 AM EST, 11 hours 41 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 520 AM EST WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHERN INDIANA SOUTHWEST OF A LINE FROM MICHIGAN CITY TO PORTLAND. DAMAGING WINDS ARE THE GREATEST THREAT. HEAVY RAINFALL IS ALSO POSSIBLE OVER THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. HOWEVER...THE GREATEST THREAT FROM FLOODING IS SOUTH OF A LINE FROM WINAMAC TO FORT WAYNE TO OTTAWA. IN THIS AREA...RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS AND ANY ADDITIONAL HEAVY RAINFALL WILL CAUSE MORE FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THURSDAY AS A COLD FROM MOVES EAST. THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY. THE SEVERE POTENTIAL ON SUNDAY IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 9, 2:57 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0257 PM EST WED JUL 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 4 W LOGANSPORT IN WIND DAMAGE
07/09/03 CASS TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
CLICK/LESELocal storm report, Jul 9, 4:41 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0441 PM EST WED JUL 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 5 E MONTICELLO IN WIND DAMAGE
07/09/03 WHITE TREES DOWN
CLICK/LESELocal storm report, Jul 9, 4:56 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0456 PM EST WED JUL 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 5 E MONTICELLO IN F0 TORNADO
07/09/03 WHITE TREES DOWN
CLICK/LESEThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:47 PM EST | Severe Thunderstorm Warning | IWX | Cass | 43 min |
| Jul 9, 3:00 PM EST | Severe Thunderstorm Warning | IWX | Miami | 45 min |
Nearby
Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.